to view original story click here
J. D. Heyes
May 21, 2013
The list of antidepressants that can cause sudden death is growing exponentially, with citalopram – under the brand names Celexa and Cipramil – the latest such drug to be added, according to a new study.
The research, published recently in the British Medical Journal, revealed that the drug tends to cause a lengthening of the Q-T interval, a part of the cycle of heart beat measured by an electrocardiogram, or what is more commonly known as an EKG or ECG. Indeed, a number of drugs are known for creating this phenomenon, the most notable among them being methadone, which has been documented as causing sudden death in some patients, especially when dosages are increased too rapidly.
“There are no symptoms indicating a risk. A perfectly normal person will literally drop dead,” writes Heidi Stevenson at GaiaHealth.com.
A silent killer
The heartbeat is regulated by a series of electrical pulses, and key points of the pattern printed on an EKG are labeled P, Q, R, S, T. If the time between the Q and T waves is lengthened, it is referred to as “Q-T elongation,” or a prolonged Q-T segment; the only way to know if it is occurring; however, is with an EKG.
“There are generally no external clues, so outside of testing, you would have no way of knowing that you’ve been affected,” Stevenson writes.
Researchers, in their report, were specific about the risk of sudden death associated with Celexa; the larger the dose, the greater the risk. Also, they noted that the Food and Drug Administration has said, “Citalopram causes dose-dependent QT interval prolongation. Citalopram should no longer be prescribed at doses greater than 40 mg per day.”